Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Gray, ME

July 2, 2002Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 2, 2002, 5:46 AM EDT for Somerset County, Maine. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2002, 5:46 AM EDT (09:46 UTC)
Expired
Jul 2, 2002, 6:30 AM EDT
In force
44 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1496 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS51 KGYX 020946
SVRGYX
MEC025-021030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
546 AM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE

* UNTIL 630 AM EDT

* AT 535 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF BRASSUA...OR ABOUT 14
  MILES SOUTHEAST OF JACKMAN...MOVING SOUTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  9 MILES NORTHEAST OF CARATUNK AT 555 AM EDT
  OVER MAYFIELD AT 610 AM EDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4570 7007 4516 7009 4501 6962 4553 6984
          4578 6981

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:40 AM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 2, 2:40 AM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
240 AM EDT TUE JUL 2 2002

WK IMPULSE DRIFTING SSEWD TWD NRN ME WITH CLUSTER OF TSTMS MOVG
SWD.  APPEARS MOST OF THIS ACTION WILL STAY E OF OUR FA THIS MRNG
BUT WILL MONITOR IT CLOSELY.  OTRW FOR TODAY 3H WX WITH AFTN TSTMS
PSBL AS LIS REMAIN LO/HI DEWPS BUT DUE TO LACK OF ANY MECHANISM
AFTN TSTMS WILL BE FEW AND FAR BETWEEN...UNLESS SOME MINOR
INTERACTION WITH UNFORESEEN IMPULSE ALFT DVLPS.  WITH WLY SFC FLO
TEMPS ALG MUCH OF CST TO BE AS HOT IF NOT HOTTER THAN INLAND AREAS
NEXT 2 DAYS...XCPT ALG MID COAST WHR TRAJ OF WINDS MAY KEEP THE CST
A LTL COOLER.  LOOKS LIKE 4TH OF JULY CUD SEE SOME NATURAL FIREWORKS
IN THE AFTN AND EVNG AS TIMG OF CDFNT ATTM LOOKS TO COME THRU FA
DURG THU AFTN.  THINGS RETURN TO MORE SEASOANL TEMPS FOR THE WEEKEND
AS HIGH PRES RULES AND A RETURN TO DRY CONDS.

MARINE: CONDS TO BE QUIET AND WILL ADVERTISE THE LGT SW FLO TO GRDLY
BCM WLY WITH TIME.

.GYX...
ME...NONE.
NH...NONE.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:38 AM EDTSevere Thunderstorm WarningGYXSomerset67 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.